Indian Journal of Vascular and Endovascular Surgery

IMAGES IN VASCULAR SURGERY
Year
: 2015  |  Volume : 2  |  Issue : 2  |  Page : 84--85

Warfarin - induced Tracheobronchial Calcification


Krishnarpan Chatterjee1, Chetana Sen2,  
1 Department of Medicine, Dr. R. M. L. Hospital, New Delhi, India
2 Department of Medicine, Medical College, Kolkata, India

Correspondence Address:
Dr. Krishnarpan Chatterjee
Department of Medicine, Dr. R. M. L. Hospital, New Delhi
India

Abstract

Tracheobronchial calcification can be seen normally in the elderly. Warfarin therapy leads to calcification at an early age. We present a 35-year-old man whose chest X-ray showed prominent calcification.



How to cite this article:
Chatterjee K, Sen C. Warfarin - induced Tracheobronchial Calcification.Indian J Vasc Endovasc Surg 2015;2:84-85


How to cite this URL:
Chatterjee K, Sen C. Warfarin - induced Tracheobronchial Calcification. Indian J Vasc Endovasc Surg [serial online] 2015 [cited 2019 Sep 24 ];2:84-85
Available from: http://www.indjvascsurg.org/text.asp?2015/2/2/84/161950


Full Text

A 35-year-old man presented to us with a history of sudden onset weakness of left side of body and deviation of mouth to right side for 1-day. He was a known case of rheumatic heart disease with mitral regurgitation, pulmonary hypertension, and atrial fibrillation. He had been on oral warfarin 5 mg once daily for the past 5 years for stroke prophylaxis. On examination, he had an irregularly irregular pulse. He had a dense left hemiplegia with upper motor neuron type of left facial palsy. At the apex, he had a grade 4 pansystolic murmur with grade 2 left parasternal heave and loud P 2 . His international normalized ratio was 1.6 which was below the therapeutic range. Plain computed tomography head showed infarct in the right middle cerebral artery territory. Chest X-ray showed cardiomegaly, prominent descending pulmonary artery, and extensive calcification of the tracheobronchial tree [Figure 1] and [Figure 2]. Echocardiography showed enlarged left atrium with thrombus in left atrial appendage.{Figure 1}{Figure 2}

Calcification of the tracheobronchial tree is normally seen in the elderly, especially women. It has also been reported in young patients on long-term warfarin therapy. The association was first proposed by Taybi and Capitanio by reporting three children who were on warfarin after mitral valve replacement. [1] This association was later confirmed by Moncada et al. [2] The putative mechanism may be due to the inhibition of normal production of a Vitamin K dependent protein that inhibits calcification. This finding does not necessitate stopping warfarin therapy.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Taybi H, Capitanio MA. Tracheobronchial calcification: An observation in three children after mitral valve replacement and warfarin sodium therapy. Radiology 1990;176:728-30.
2Moncada RM, Venta LA, Venta ER, Fareed J, Walenga JM, Messmore HL. Tracheal and bronchial cartilaginous rings: Warfarin sodium-induced calcification. Radiology 1992;184:437-9.